MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII MOD PAT REAMER GDE; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. GII MOD PAT REAMER GDE; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Model Number 71440311
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/10/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a tka surgery, a gii mod pat reamer gde broke.Surgery was resumed, without any delay, with a change in surgical technique; however, patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation.A visual inspection of the returned device confirmed the stated failure mode.The device is broken due to the pin missing out of the device causing it to become inoperable.The device shows signs of extensive use.A medical investigation was conducted and confirms per the complaint details we are currently unable to rule out a procedural variance as a contributing factor to reported event which does not represent a malfunction of the product.The product eval confirmed the reported broken reamer guide.Visual inspection noted the pin was missing and the device showed signs of extensive use.The ifu for knee systems 81074901 rev.B indicates ¿breaking of instruments can occur.Instruments which have experienced extensive use or excessive force are susceptible to fracture.Instruments should be examined for wear and damage prior to surgery.¿ it has not been reported whether the missing guide pin was retained and/ or removed from the patient.The reamer guide pin is made of a aisi 304 stainless steel material.It has been manufactured and intended as an externally communicating device and not approved for long-term internal tissue exposure.Long-term implantation data is not available.We cannot rule out the possibility of local tissue irritation discomfort and/or migration of the possibly retained pin.It was reported, surgery was resumed without any delay, with a change in surgical technique and no patient was not injury was reported.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Expected wear/tear is likely the probable cause of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaints will be reopened.No further investigation is warranted for these complaints; however we will continue to monitor for future complaints and investigate as necessary.

Brand Name
GII MOD PAT REAMER GDE
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12372133
Report Number1020279-2021-06544
Device Sequence Number3887200
Product Code HRY
UDI-Device Identifier03596010462749
UDI-Public03596010462749
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K121393
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/18/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71440311
Device Catalogue Number71440311
Device Lot Number18LST0009
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/31/2021
Initial Date Received by Manufacturer 08/11/2021
Supplement Date Received by Manufacturer10/18/2021
Initial Report FDA Received Date08/26/2021
Supplement Report FDA Received Date10/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;